Colorado, 2021

Winter Weather in Colorado, February 17 to 18, 2021

February 17 to 18, 2021 · NWS BOU · 4 events in 4 counties and zones

Light to moderate snow occurred near the Front Range Foothills and Palmer Divide. 5 inches at the National Weather Service Office in Boulder, with 5 inches in Arvada and Hygiene.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Light to moderate snow occurred near the Front Range Foothills and Palmer Divide. Storm totals included: 12.5 inches at Conifer, 11 inches near Evergreen, Larkspur and Morrison, 10.5 inches near Genesee and Pinecliffe, 10 inches near Jamestown, 9 inches near Crisman and Marshall, 8.5 inches near Eldorado Springs, 8 inches in Boulder and Monument; 6 inches near Ken Caryl, Lafayette and Niwot; 5.5 inches at the National Weather Service Office in Boulder, with 5 inches in Arvada and Hygiene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 17, 2:39 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 17, 2:39 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
239 PM MST Wed Feb 17 2021

.SHORT TERM...(This evening through Thursday)
Issued at 101 PM MST Wed Feb 17 2021

Snow showers are developing over foothills this afternoon and
should move over the urban corridor this evening. It still looks
like there will be about 2 to 4 inches along the foothills and 1
to 3 inches of accumulation up to I-25. Amounts will decrease
sharply to the east of I-25. Locally greater accumulations under
heavier showers are very likely given convective nature of the
clouds developing over the foothills. Excess accumulation at the
rate of 1 to 2 inches per hour can be expected under the better
showers. Depending on their location and intensity, we may need a
Winter Weather Advisory for the urban corridor this evening but
confidence remains low. We will continue to monitor the conditions
and impacts and assess the need for an advisory this evening.

Overnight lows will be near and below zero in the mountains and
in the teens and single digits on the plains, with the familiar
gradient from the coldest conditions on the northeast plains to
the warmest conditions near the southern foothills. The high
tomorrow should be quite similar to the high today, in the mid to
upper 20s F on the plains and low 20s F in the mountains. It may
be a little colder tomorrow than today depending on how much cloud
cover persists overnight after the snow. Winds should begin to
increase in the high terrain tomorrow afternoon and evening and
ridgetop flow increases and subsidence sets in behind the exiting
trough. It will start to get breezy again in the mountains with
blowing snow, especially in the high passes, and travelers can
expect slick roads and reduced visibility.

.LONG TERM...(Thursday night through Wednesday)
Issued at 101 PM MST Wed Feb 17 2021

Northwesterly flow aloft will the primary theme heading into the
weekend. Thursday night should be dry across the region with weak
QG descent and dry air aloft. However, this quiet period will be
short-lived for the mountains as snow redevelops on Friday. A
subtle shortwave embedded in the strong flow aloft will track
across the Colorado/Wyoming border during the day. Synoptic scale
lift is thoroughly unimpressive through the day, but the west-
northwesterly flow should promote widespread snow showers on the
west facing slopes north of I-70. The near-surface layer starts
out fairly dry and the event is short-lived, so only a couple
inches on the higher peaks is expected at this time. Further east,
there could be some gusty winds over the mountains, perhaps
pushing into the higher foothills. Winds at ridgetop will be close
to 50-60kt, so a few gusts to 65 mph or so seem possible. Not
much of a mountain wave setup Friday, so it's unlikely that
stronger winds make it to the base of the Foothills and into the
urban corridor. Still, should be at least some downslope component
to the winds across the plains and temperatures should be much
warmer than Thursday... with highs in the upper 30s to mid 40s.
Temps could be modified a bit by existing snowpack, but given the
uncertainty regarding the current snowfall it's difficult to
pinpoint where that will be.

A more robust system enters the region by Saturday. A stronger
shortwave will move east from northern California on Friday night,
and should be overhead by Saturday afternoon. Interesting timing
differences between the GFS/GFSv16 and essentially every other
piece of guidance, with the GFS holding back the energy a bit and
is significantly slower. With that in mind, snow should start
sometime during the afternoon Saturday afternoon over the
mountains, and end by Sunday morning. Still possible to see a few
stray rain or snow showers over the plains overnight, but those
chances are looking unlikely. Accumulations over the central and
northern mountains should be light to moderate.

The rest of the weekend into next week will feature a warming and
drying trend. Northwest winds aloft will gradually transition to
a more zonal flow through early next week as the deep trough over
the eastern U.S. finally lifts out, while a stronger trough begins
to crash into the Pacific Northwest coast. Stuck in the middle of
that, not a whole lot of moisture or lift. With moderate to
strong westerly flow aloft, should see some occasionally gusty
winds over the higher terrain, with weaker downslope winds and
warming mid- level temperatures promoting above average
temperatures over the plains. Temperatures look to be in the mid
to upper 50s on both Monday and Tuesday. Troughing may start to
impact the area by mid- week next week, with cooler and
potentially unsettled weather returning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 101 PM MST Wed Feb 17 2021

MVFR conditions will decrease to IFR and LIFR conditions late
this afternoon or early this evening as snowfall moves from the
foothills over the urban corridor. Ceilings are expected to
decrease to or below 1000 ft and visibility to or below 1SM during
the peak of snowfall this evening. Across the urban corridor up
to I-25, total accumulation will generally be 1 to 3 inches but
locally greater accumulations will occur under heavier showers. If
one of these showers passes over a terminal, expect greater
accumulation at the rate of around an inch per hour. Conditions
should improve to IFR and MVFR by around midnight, but ceilings
will remain below 6 kft through the period. There is a possibility
of fog in the vicinity of KDEN and KBJC again tomorrow morning
given a similar physical setup. However, I believe that good low
cloud cover overnight will prevent those strong inversions that
usually support fog in this area and the terminals will remain
clear. Winds will remain generally light, under 10 mph, and
easterly overnight and tomorrow morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Direnzo
LONG TERM...Hiris
AVIATION...Direnzo
Hazardous weather outlook, Feb 17, 9:46 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
946 AM MST Wed Feb 17 2021

COZ030>051-181645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
946 AM MST Wed Feb 17 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Expect slick driving conditions on the plains to the north and
east of Denver where generally 1 to 2 inches of snow fell in
showers this morning, with a few locally higher amounts reported
up to around 4 inches. Snowfall will develop over the foothills
today and move east over the urban corridor this afternoon and
increase in the evening. Expect generally 1 to 3 inches of
snowfall along and west of I-25 and decreasing snowfall to the
east. Amounts may be locally greater under heavier snow showers.
This will cause slick driving conditions and reduced visibility
for afternoon and evening commutes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A drier northwesterly flow aloft will be over the region on
Thursday with just a slight chance of snow expected over the
higher west facing slopes. A strong northwesterly flow will
develop over northern Colorado Thursday night into Friday. Light
snow will be possible in the mountains west of the Continental
Divide with gusty downslope winds along and east of the divide.
Over the northeast plains, temperatures will be near seasonal
normals with highs in the mid 40s. Over the weekend, another
storm system will bring another shot of light snow to the
northern mountains Saturday into Saturday night. There will be a
chance of snow over the northeast plains by Saturday night. Sunday
through Tuesday will be dry with a warming trend. High
temperatures by early next week will warm into the 50s across the
urban corridor and northeast plains.

.SPOTTER INFORMATION STATEMENT...

Spotter snowfall reports will be appreciated.

In the hours before

Local storm report, Feb 17, 1:09 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
109 PM MST WED FEB 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             6 N GARY                40.15N 103.60W
02/17/2021  M4.2 INCH        MORGAN             CO   COCORAHS

            COCORAHS STATION CO-MR-83.

&&
Local storm report, Feb 17, 1:10 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
110 PM MST WED FEB 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     SNOW             4 E FORT MORGAN AIRPORT 40.33N 103.73W
02/17/2021  M5.5 INCH        MORGAN             CO   PUBLIC

            REPORT AND PHOTO SHARED VIA TWITTER.

0700 AM     SNOW             1 WNW BRIGGSDALE        40.63N 104.33W
02/17/2021  M4.5 INCH        WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-466.

0700 AM     SNOW             6 N GARY                40.15N 103.60W
02/17/2021  M4.2 INCH        MORGAN             CO   COCORAHS

            COCORAHS STATION CO-MR-83.

0800 AM     SNOW             1 SE BUCKINGHAM         40.61N 103.96W
02/17/2021  M4.0 INCH        WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-394.

0745 AM     SNOW             BRUSH                   40.26N 103.63W
02/17/2021  M4.0 INCH        MORGAN             CO   TRAINED SPOTTER

0700 AM     SNOW             3 SSW HILLROSE          40.29N 103.55W
02/17/2021  M3.5 INCH        MORGAN             CO   COCORAHS

            COCORAHS STATION CO-MR-81.

0800 AM     SNOW             1 ENE NUNN              40.71N 104.76W
02/17/2021  M1.0 INCH        WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-345.

0700 AM     SNOW             6 NE NUNN               40.77N 104.69W
02/17/2021  M1.0 INCH        WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-409.

0700 AM     SNOW             1 E WINDSOR             40.49N 104.88W
02/17/2021  M1.0 INCH        WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-529.

0700 AM     SNOW             4 NW HARDIN             40.39N 104.47W
02/17/2021  M0.7 INCH        WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-340.

0600 AM     SNOW             3 SW GALETON            40.49N 104.62W
02/17/2021  M0.7 INCH        WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-542.

0730 AM     SNOW             4 NNE TIMNATH           40.59N 104.96W
02/17/2021  M0.5 INCH        LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-36.

0700 AM     SNOW             2 NE WELLINGTON         40.73N 104.97W
02/17/2021  M0.5 INCH        LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-142.

0700 AM     SNOW             1 ENE GREELEY           40.43N 104.73W
02/17/2021  M0.5 INCH        WELD               CO   COCORAHS

            COCORAHS STATION CO-WE-66.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 17, 5:30 PM MST to February 18, 3:30 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals ranged from 6 to 12 inches.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 17, 5:30 PM MST to February 18, 3:30 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 11 inches.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 17, 5:30 PM MST to February 18, 3:30 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 10 inches.

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 17, 5:30 PM MST to February 18, 3:30 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 8 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946361, 946362, 946363, 946364.